[ Back to EurekAlert! ]

PUBLIC RELEASE DATE:
13-Oct-2010

[ | E-mail ] Share Share

Contact: Darcy Spitz
darcy.spitz@heart.org
212-878-5940
American Heart Association
@HeartNews

Low-dose exposure to chemical warfare agent may result in long-term heart damage

Abstract P125

New research found that the pattern of heart dysfunction with sarin exposure in mice resembles that seen in humans. Sarin is a chemical warfare agent belonging to class of compounds called organophosphates -- the basis for insecticides, herbicides and nerve agents. As an inhibitor of the nervous system enzyme acetylcholinesterase, sarin can cause convulsions, stoppage of breathing and death.

Aiming to determine the delayed cardiac effects of sarin, researchers studied mice injected with sarin -- at doses too low to produce visible symptoms -- 10 weeks after the exposure.

"The two-month period was used to simulate the late onset effect of sarin/nerve agents in gulf war veterans," said Mariana Morris, director of the research program. "There are suggestions that gulf war illness; in which symptoms are long-lasting, may be related to exposure to low-dose chemical warfare agents."

Cardiac damage detected in sarin-exposed mice at 10 weeks, but not earlier, included:

"These results have implications for the military in times of conflict and for civilian populations in cases of environmental or occupational exposure," Morris said.

###

Note: Actual presentation time is 6:30 p.m., ET, Wednesday, Oct. 13, 2010.



[ Back to EurekAlert! ] [ | E-mail Share Share ]

 


AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.